Hail, Menard
- When
- May 7, 4:05 PM CST to 4:06 PM CST
- Where
- Menard County, 2 mi E of Petersburg
- Measured
- 0.88 in hail
- Reported by
- Mesonet
- Coordinates
- 40.020, -89.812
A slow-moving cold front triggered thunderstorms across western Illinois during the late afternoon of May 7th. to Effingham line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A slow-moving cold front triggered thunderstorms across western Illinois during the late afternoon of May 7th. The storms spread southeastward across south-central Illinois during the evening hours, producing numerous reports of large hail and damaging winds mainly along and south of a Petersburg...to Lincoln...to Effingham line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 7, 1:50 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 250 PM CDT THU MAY 7 2009 .DISCUSSION... ISSUED 247 PM CDT THU MAY 7 2009 FORECAST PROBLEM FOR TODAY IS THE PRECIPITATION TONIGHT DUE TO THE FRONT OUT WEST...AND THE POPS AS THE FRONT MOVES THROUGH REGION. THEN IN THE EXTENDED...THE CONCERN IS A SYSTEM FOR THE MIDDLE OF NEXT WEEK. SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT IR SATELLITE IMAGERY SHOWS TWO IMPULSES OF INTEREST. THE FIRST IS THE ONE EXITING IL FROM CENTRAL IN TO SOUTHERN IL...THAT WAS THE REMAINS OF MCS THAT FIRED LAST NIGHT WEST OF AREA IN PLAINS. AS CLOUDS WITH THIS SYSTEM REMAINED OVER AREA THROUGH MORNING HOURS...IT SERVED TO RETARD THE HEATING OVER SOUTHERN 1/2 OF IL AND KEEP AIR IN THAT REGION MORE STABLE THAN IN NORTH HALF...AS SHOWN IN SURFACE LIFTED INDEX IN SURFACE DATA. CLOUD DEBRIS IN IR AND VISIBILE DATA ALSO SHOWS POSSIBLE LIFT OVER BOUNDARY FROM SOUTHERN IL OVER CENTRAL MO INTO NORTHWEST MO. SECOND UPPER LEVEL IMPULSE OR WAVE FROM SOUTHEAST MN TO EAST NE WITH CLUOUDS AND SCT PCPN AHEAD OF IT OVER EAST IA. MSAS SURFACE DATA ON AWIPS SHOWS APPARENT REINFORCING COOL POOL OUTFLOW BOUNDARY EAST-WEST OVER NORTHER MO. CLOUDS STREETS AND STRONGER SOUTHERLY WINDFLOW OVER EAST KS INTO NORTHWEST MO...PLUS THE 2 BOUNDARIES THAT INTERSECT IN THAT AREA...AND UPPER IMPULSE...ALL SUPPORT BEST POSSIBLE STORM DEVELOPMENT AND SEVERE POTENTIAL IN THAT AREA EXTENDING INTO NORTHERN MO. WITH THE UPPER IMPULSE MOVING EAST OVER EAST IA INTO IL...HAVE INCREASED POPS OVER NORTHERN CWA IN THE EVENING HOURS...BUT SEVERE POTENTIAL SHOULD BE LIMITED DUE TO LOW LEVEL WIND FIELDS AND INSTABILITY. STORMS WILL BE SCATTERED THOUGH. AS FOR THE SOUTHWEST IA ACTIVITY...MODELS DUE BRING THAT CONVECTION TO THE EAST...INTO THE REGION AFTER MIDNIGHT. HOWEVER WITH THE EST LOW LEVEL INFLOW REMAINING WEST OF REGION...EXPECT CONVECTION TO BE IN WEAKING TREND WHEN ARRIVES AND SO KEPT CHC POPS. TRACK OF ACTIVITY FROM CORFIDI VECTOR PROGS TO BE ESE...MORE OVER THE SOUTHERN 1/2 OF CWA AFTER MIDNIGHT. FOR FRIDAY...THE FRONT WILL BE DRAGGING ITS WAY THROUGH THE REGION. HOWEVER BEST LOW LEVEL INFLOW WILL REMAIN INTO THE AREA TO THE WEST OVER MO. THAT WILL KEEP HEAVY RAIN CHANCES SOUTH OF CWA ON FRIDAY. LIKE THE GFS SOLUTION A LITTLE BETTER ON THE QPF THAN THE NAM. FOR FRIDAY NIGHT...THERE WILL BE ANOTHER WAVE MOVING THROUGH THE NORTHERN PARTS OF IL...AGAIN BRINGING A CHANCE OF SOME RAIN. LONG RANGE...SUNDAY THROUGH THURSDAY WITH HIGH PRESSURE BEHIND THE FRONT OVER THE REGION...DRY CONDITIONS WILL BE THE RULE THROUGH EARLY NEXT WEEK. SOUTHERLY FLOW DEVELOPS BY TUESDAY...WITH A CHANCE OF PCPN TUESDAY NIGHT. FOR WED INTO THURS...A COLD FRONT WITH A SIGNIFICANT UPPER LEVEL TROUGH WILL MOVE INTO THE AREA. CONVECTION AHEAD AND WITH THE FRONTAL PASSAGE WILL BE IN THE AREA. EUR AND GFS MODELS SIMILAR. HOWEVER GFS SEEMS A LITTLE FAST AND SO WENT MORE WITH A BLEND...SIDING MORE TOWARD THE EUR TIMING. GOETSCH && .AVIATION... ISSUED 1255 PM CDT THU MAY 7 2009 A WEAK COLD FRONT IN CENTRAL WI/IA HAS SCATTERED CONVECTION AHEAD OF IT OVER THE EASTERN HALF OF IOWA. WEAK COLD FRONT WILL MOVE INTO CENTRAL IL BY THIS EVENING AND BRING SCATTERED TO ISOLATED CONVECTION TO CENTRAL IL AIRPORTS FROM 21Z-01Z WITH BEST CHANCE ALONG I-74. POSSIBLE MCS MAY DEVELOP OVER MO TONIGHT AND SPREAD EAST ACROSS CENTRAL/SOUTHERN IL OVERNIGHT AND COULD AFFECT THE I-72 TAF SITES. HAVE SOME FOG RESTRICTING VSBYS TO 1 TO 3 MILES OVERNIGHT AND EARLY THU MORNING BUT MID/HIGH CLOUDS FROM MCS SHOULD KEEP DENSE FOG AWAY LIKE WHAT OCCURRED AT CMI EARLY THIS MORNING. WSW WINDS NEAR 10 KTS THIS AFTERNOON TO BECOME LIGHT AROUND 5 KTS TONIGHT AND THU MORNING. HUETTL && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 252 PM CDT THU MAY 7 2009 ILZ027>031-036>038-041-081200- FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- 252 PM CDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ILLINOIS RIVER WILL REMAIN IN FLOOD FROM HENRY DOWNSTREAM. A SLOW FALL IS EXPECTED THROUGH THE WEEKEND. A COLD FRONT WILL MOVE ACROSS CENTRAL ILLINOIS LATE THIS AFTERNOON AND EVENING...BRINGING A GOOD CHANCE OF THUNDERSTORMS. A FEW THUNDERSTORMS COULD BE STRONG WITH GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER DISTURBANCE WILL MOVE ACROSS CENTRAL ILLINOIS FRIDAY AFTERNOON AND FRIDAY EVENING...BRINGING A SLIGHT CHANCE OF THUNDERSTORMS TO THE REGION. THE NEXT CHANCE OF STORMS AFTER THAT WILL BE TUESDAY NIGHT AND WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED WITH EITHER OF THOSE SYSTEMS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT. ILZ040-047-049-050-081200- CASS-MORGAN-SCHUYLER-SCOTT- 252 PM CDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ILLINOIS RIVER WILL REMAIN IN FLOOD FROM HENRY DOWNSTREAM. A SLOW FALL IS EXPECTED THROUGH THE WEEKEND. A COLD FRONT WILL MOVE ACROSS CENTRAL ILLINOIS LATE THIS AFTERNOON AND EVENING...BRINGING A GOOD CHANCE OF THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE STORMS AS THE COLD FRONT PASSES THROUGH. THE MAIN HAZARD WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER DISTURBANCE WILL MOVE ACROSS CENTRAL ILLINOIS FRIDAY AFTERNOON AND FRIDAY NIGHT...BRINGING A CHANCE OF THUNDERSTORMS TO THE REGION. THE NEXT CHANCE OF STORMS AFTER THAT WILL BE TUESDAY NIGHT AND WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED WITH EITHER OF THOSE SYSTEMS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. ILZ042>046-048-051>057-061-081200- CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON- MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION- 252 PM CDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE ACROSS CENTRAL AND EAST CENTRAL ILLINOIS LATE THIS AFTERNOON AND EVENING...BRINGING A GOOD CHANCE OF THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE STORMS AS THE COLD FRONT PASSES THROUGH. THE MAIN HAZARD WILL BE DAMAGING WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER DISTURBANCE WILL MOVE ACROSS CENTRAL ILLINOIS FRIDAY AFTERNOON AND FRIDAY NIGHT...BRINGING A CHANCE OF THUNDERSTORMS TO THE REGION. THE NEXT CHANCE OF STORMS AFTER THAT WILL BE TUESDAY NIGHT AND WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED WITH EITHER OF THOSE SYSTEMS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. ILZ062-063-066>068-071>073-081200- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 252 PM CDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT FLOODING SHOULD SUBSIDE AT CLAY CITY ON THE LITTLE WABASH RIVER BY THIS EVENING. A COLD FRONT WILL MOVE ACROSS SOUTHEAST ILLINOIS TONIGHT...BRINGING A GOOD CHANCE OF THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE STORMS AS THE COLD FRONT PASSES THROUGH. THE MAIN HAZARD WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER DISTURBANCE WILL MOVE ACROSS CENTRAL ILLINOIS FRIDAY AND FRIDAY NIGHT...BRINGING A CHANCE OF THUNDERSTORMS TO THE REGION. THE NEXT CHANCE OF STORMS AFTER THAT WILL BE TUESDAY NIGHT AND WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED WITH EITHER OF THOSE SYSTEMS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT. HUETTL
The Lincoln radar (KILX), 43 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
13 hail, 3 thunderstorm wind. Local standard time, as filed.
Several branches were blown down in eastern Menard County.
A power pole was knocked down and shingles were blown off a roof.
Several semi-trailers were blown off of I-57 at milepost 179.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169041, 169056, 169042, 169055, 169043, 169044, 169045, 169047, 169049, 169050, 169051, 169053, 169060, 169058, 169062, 169063.